Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 8, 2003, 12:36 PM EDT for Saint Mary's County, Maryland. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2003, 12:36 PM EDT (16:36 UTC)
- Expired
- May 8, 2003, 1:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Saint Mary's County, MD
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:01 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 8, 10:01 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1001 AM EDT THU MAY 8 2003 ELEVATED SHOWERS/CONVECTION FIRING ON EASTERN EDGE OF MID LEVEL JET/SHORTWAVE...AND NEAR A STATIONARY SURFACE BOUNDARY. THESE STORMS WILL LIKELY STRUGGLE UNTIL DIURNAL HEATING SUFFICIENTLY MIXES THE BOUNDARY LAYER. WITH 0-6 KM SHEAR ALREADY 50-55 KNOTS...UPSTREAM ROABS AND WV SHOWING MID LEVEL DRYING...APPROACHING WAVE...AND RUC/MESOETA MODERATE AFTERNOON INSTABILITY...WILL UPDATE HWO AND ISSUE SPS TO ADDRESS SEVERE POTENTIAL (ESPECIALLY STRAIGHT LINE WINDS WITH LONG LINEAR HODOGRAPH). THUNDER HAS BEEN ADDED TO ALL ZONES...IN ADDITION TO INCREASING POPS AND BOOSTING AFTERNOON TEMPERATURES UP A CATAGORY...OTRW PREV FCST IN GOOD SHAPE. ROGOWSKI/MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 8, 10:24 AM EDT, 2 hours 12 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1024 AM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE AREA. THE PRIMARY RISK THIS AFTERNOON AND THIS EVENING IS DAMAGING WINDS...BUT SOME LARGE HAIL IS POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 1 PM AND 9 PM. .DAYS TWO THROUGH SEVEN... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. MANNING/ROGOWSKI
In the hours before
Special weather statement, May 8, 8:52 AM EDT, 3 hours 44 minutes before
MDZ003-WVZ052-053-081330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 852 AM EDT THU MAY 8 2003 ...STRONG THUNDERSTORM OVER THE UPPER POTOMAC... AT 852 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FALLING WATERS...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BOONSBORO...WILLIAMSPORT AND SHEPHERDSTOWN WILL BE AFFECTED BY THIS STORM THROUGH 930 AM EDT. MANNING
Special weather statement, May 8, 9:20 AM EDT, 3 hours 16 minutes before
MDZ004-081400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 920 AM EDT THU MAY 8 2003 ...STRONG THUNDERSTORM APPROACHING FREDERICK... AT 920 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BOLIVAR...MOVING SOUTHEAST AT 50 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BALLENGER CREEK...BRADDOCK HEIGHTS...FREDERICK...GREEN VALLEY...NEW MARKET AND WALKERSVILLE WILL BE AFFECTED BY THIS STORM THROUGH 1000 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, May 8, 10:20 AM EDT, 2 hours 16 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-090300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1020 AM EDT THU MAY 8 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS BETWEEN 1 PM AND 9 PM. STRONG DAMAGING WINDS IS THE PRIMARY RISK FROM ANY SEVERE THUNDERSTORMS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THOSE PLANNING TO PARTICIPATE IN OUTDOOR ACTIVITIES THIS AFTERNOON OR EVENING SHOULD KEEP UP ON THE LATEST WEATHER INFORMATION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING/ROGOWSKI
Special weather statement, May 8, 10:52 AM EDT, 1 hour 44 minutes before
VAZ042-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1052 AM EDT THU MAY 8 2003 ...STRONG THUNDERSTORM MOVING THROUGH LOUDOUN COUNTY... AT 1052 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF PHILOMONT...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF ASHBURN...COUNTRYSIDE...LEESBURG...PURCELLVILLE... STERLING...ROUND HILL AND ARCOLA WILL BE AFFECTED BY THIS STORM THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Local storm report, May 8, 11:03 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EDT THU MAY 08 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 1SE TYSONS CORNER VA WIND DAMAGE
05/07/03 FAIRFAX WIRES DOWN WOODLAND DRIVE
0622 PM MERRIFIELD VA LIGHTNING
05/07/03 FAIRFAX TRANSFORMER BLOWN ON
LANDING DRIVE
0626 PM BAILEYS CROSSROADS VA WIND DAMAGE
05/07/03 FAIRFAX TREE FELL ON CAR ON
ARLINGTON BLVD
0630 PM ALEXANDRIA VA WIND DAMAGE
05/07/03 ALEXANDRIA DOWN LINES IN WESTERN END
OF CITY
0656 PM 3NE MOUNT VERNON VA LIGHTNING
05/07/03 FAIRFAX HOUSE FIRE WEST BOULEVARD
DRIVE
0703 PM HERNDON VA LIGHTNING
05/07/03 FAIRFAX TRANSFORMER BLOWN
0800 PM COUNTYWIDE MD WIND DAMAGE
05/07/03 ST. MARYS DOWN TREES AND POWER
LINES ACROSS THE COUNTYThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| May 8, 11:45 AM EDT | Special Marine Warning | LWX | 30 min | |
| May 8, 11:51 AM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Alexandria | 24 min |
| May 8, 12:24 PM EDT | Severe Thunderstorm Warning | LWX | Page, Shenandoah | 51 min |
| May 8, 12:46 PM EDT | Special Marine Warning | LWX | 59 min | |
| May 8, 1:49 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 41 min |
| May 8, 1:59 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 46 min |
| May 8, 3:49 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 41 min |
| May 8, 4:24 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 51 min |
| May 8, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Warren | 52 min |
| May 8, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 37 min |
| May 8, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 46 min |
| May 8, 6:15 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 60 min |
| May 7, 8:02 PM EDT | Tornado Warning | LWX | Calvert | 28 min |
| May 7, 8:13 PM EDT | Tornado Warning | LWX | Saint Mary's | 47 min |
| May 8, 11:55 AM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 50 min |
| May 8, 12:41 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 49 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.